I've suffered from depression and mild mania for most of my life (although I thought the manic part meant you were euphoric, and I don't ever remember being that happy).
I had a high stress job, teen with mental issues and a husband that is frequently out to sea for weeks at a time. I went to my MD in November because I wasn't sleeping, confused and angry. He diagnosed me with major depressive disorder - put me on Lexepro & Trazadone for sleep. Went back twice to tell him the meds weren't working, in fact, I was worse. He doubled he dosage. It put me into acute mania.
The end of last month he said oh, you are bipolar. He put me on Lamotrigine, Ambien and kept me on Trazadone. A week after taking the Lamotrigine I had to stop because I developed a rash. In fact, I stopped it all meds for about a week & felt better, then worse.
He put me on Gabapentin 300mg twice a day and Klonipin .5mg twice a day. Not really working yet and I feel like a crazy lady. My family thinks I can control my moods with willpower. Sigh.
I just want to feel normal again. I cannot function at this point. No short term memory, can't concentrate to drive, still anxious and reactionary...
Any suggestions would be helpful. My MD is not a psychiatrist, but my insurance does not cover mental health.
Thank you in advance!
There are a lot of great meds out there. No one on here can tell you what you should take but you can advocate for yourself. I will say this....
It sounds like you are a type 2 and because you were diagnosed by a medical doctor it makes it difficult to tell because they only have little knowledge about this type of mental illness.
Look into Abilify and ask your dr about that. I am not saying it will work but I have seen it work for a lot of people. Yeah with the rash it is a good thing that your doc took you off of that because it is the beginning stage of Stephen's Johnson syndrome which is often fatal. Often Abilify taken with an anti-depressent can work wonders but everyone is different so work with what you have even if it is a medical dr but don't let them do all the work. Give whatever medicine they put you on a chance and take cognitive steps to help the medicine work. Don't sit around and worry about being bipolar and your meds. If it is possible keep yourself as busy as possible and try to develop a good network of friends or at least some recreational activities. Meds will take the edge off but believe me they are no cure and there is no cure for bipolar. It is a fact you have to except but it is not a death sentence and it can be managed.
I am on Lamictal and it works for me. I am a type 1 and although I still cycle pretty fast between mania and depression it is not near as bad as it was before the meds.
Gabapentin and Klonopin is an awfully weird combo for bipolar. Gabapentin doesn't have any strong evidence behind it as a mood stabilizer, unlike some other anti-epileptics. Klonopin is usually more for anxiety type symptoms, and I think it's usually as a PRN (as needed) drug. You really need to see a psychiatrist if you at all can, because most GPs only know the basics of treating psychiatric illnesses. Are there any free or sliding-scale mental health clinics near you? At the very least, ask your GP to consult with one of his psychiatrist colleagues about med choices.
It ***** that Lamictal gave you a rash. Thankfully, only a small fraction of people who get a rash from it ever reach SJS levels. Occasionally, people re-try it with a super slow titration (starting at 2.5 mg instead of 25 mg), especially if it seemed to be working before the rash. Not all doctors feel that it's worth it, though.
Lithium is actually the gold standard for bipolar. Tegretol (carbemazepine) and Seroquel (quetiapine) are often tried early on. Tegretol interacts with everything under the sun, but it's better tolerated than some other drugs, and it's an anti-epileptic (note: CrazyMeds suggests Trileptal as a better choice, but this is an off-label use of Trileptal). Seroquel is an atypical antipsychotic. If weight gain worries you, Geodon is an atypical antipsychotic that is supposed to be weight neutral. Abilify is a third-generation antipsychotic, and also used a fair amount. The CrazyMeds website can give you info on almost everything that gets used for bipolar treatment, and it's a great starting point for figuring out what you want so you can bring it to the table at your appointments rather than having to passively agree with whatever the doctor says.
He did mention Seroquil but its expensive and my insurance might not cover it. It's been a strange sequence of events...I was doing fine for almost 5 years (gave up alcohol, wasn't on any meds) and my 15yo son was sent to live with me. He'd lived with his dad during his adolescent years, very stable & loving family where I was never very stable - flaky, moved more times than I could count. But turned things around and was doing great. I was so excited to have him live with me.
After his dad shipped him off (after my son almost wrecked his marriage, his wife left him because she was scared of our son) I then found out he had multiple mental health issues. Asperger, ADD, Major Depressive Disorder - but they could never pinpoint it exactly. He never stayed on meds, etc. Very difficult teen.
He was committed three times suicidal thoughts & reckless behavior. Put on meds, stopped taking them, committed again and had a bad reaction to Prozac & Abilify. His vitals bottomed out. He then started on Lamictal...
A week later my Dr told me I was bipolar. Put me on Lamictal - got rash, and a few days ago my son got a rash.
Our symptoms have mirrored each others, and reaction to meds although I have never been suicidal.
He does have insurance through his father, thank goodness.
...life in the fast and slow lane :)
Larry - thanks for the comments/advice. How long have you been on Lamictal? Or been diagnosed? At least my son knows now at 17 & maybe he'll be saved years of destructive behavior & pain. We're getting along good the past few days.
I have been diagnosed since May of 2011. I started on Lamictal then but was switched around to a lot of other meds before being put back on it again about 7 months ago. Your son is blessed to have been diagnosed early. Since being diagnosed at 31 I have had to go back and look at so many points in my life and some of the behaviors that I have done that I can relate to my mania and depression. I am still learning today but I am so much better at it then I was before. Nice to meet you Zelda,
I'm giving away my age but I am 41! I can definitely look back and see clear patterns. I'd been to counseling on & off since 17 and no one put it together. I may have mentioned this earlier, but my mom thought I might have ADD & admitted to addiction problems in our family, but even after my diagnosis she denied a family history of mental illness.
My Aunt filled me in. Both sides of my family have bipolar. My father died of an OD at 31 - self medicating. Uncles, first cousins, grandparents...
Deadly disease if untreated.
Now I'm really eager to learn all I can & build up a network of support. Since it's a new revaluation I felt very alone, my son doesn't even want to discuss it. hates labels. But I've made a friend or two on here. I worry about venting too much. Don't want to sound like a chronic whiner.
I'm doing good ATM, as is my son. He was just put on Trileptal yesterday.
Pardon if I end up repeating myself. I've done that my entire life. LOL
I have a lot of ADD and OCD behaviors as well. I also had a huge problem with addiction and my memore *****. You can vent all you wish, nobody will care. A lot of people don't want to talk about mood disorders but this is the place for that so come here often as you go through this.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.